Alert archive / Hawaii / Wind Advisories in 2014
Wind Advisory 15, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 7, 2014, 4:48 AM HST for Hawaii County, Hawaii. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2014, 4:48 AM HST (14:48 UTC)
- Expired
- Mar 8, 2014, 2:00 AM HST
- In force
- 21 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
676 WWHW70 PHFO 071448 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 448 AM HST FRI MAR 7 2014 ...STRONG WINDS OVER BIG ISLAND SUMMITS... .WIND SPEEDS OVER THE BIG ISLAND SUMMITS HAVE INCREASED SHARPLY OVER THE PAST TWO HOURS...POSSIBLY AS A REFLECTION OF THE JET STREAM SUPPORTING THE FRONT APPROACHING THE STATE. THE JET IS NOT EXPECTED TO MOVE AWAY UNTIL AFTER MIDNIGHT TONIGHT...SO THE ADVISORY IS IN EFFECT UNTIL 2 AM HST SATURDAY. HIZ028-080400- /O.NEW.PHFO.WI.Y.0015.140307T1448Z-140308T1200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 448 AM HST FRI MAR 7 2014 ...WIND ADVISORY IN EFFECT UNTIL 2 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM HST SATURDAY. * WINDS...WEST 40 TO 55 MPH WITH LOCALIZED GUSTS OVER 80 MPH. * TIMING...THROUGH TODAY AND TO AFTER MIDNIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH-PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
3 follow-up statements
199 WWHW70 PHFO 072137 AAA NPWHFO URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 1137 AM HST FRI MAR 7 2014 ...STRONG WINDS OVER BIG ISLAND SUMMITS... .STRONG WEST WINDS WILL CONTINUE ACROSS THE SUMMITS TODAY AND THIS EVENING AS A TROUGH OF LOW PRESSURE APPROACHES. WINDS WILL DIMINISH AFTER MIDNIGHT. HIZ028-081045- /O.CON.PHFO.WI.Y.0015.000000T0000Z-140308T1200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 1137 AM HST FRI MAR 7 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM HST SATURDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM HST SATURDAY. * WINDS...WEST 35 TO 50 MPH WITH HIGHER GUSTS. * TIMING...UNTIL 2 AM HST. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH-PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ DEJESUS
423 WWHW70 PHFO 080123 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 323 PM HST FRI MAR 7 2014 ...STRONG WINDS OVER BIG ISLAND SUMMITS... .STRONG WEST WINDS WILL CONTINUE ACROSS THE SUMMITS THROUGH THIS EVENING AS A TROUGH OF LOW PRESSURE APPROACHES. WINDS WILL DIMINISH AFTER MIDNIGHT. HIZ028-081200- /O.CON.PHFO.WI.Y.0015.000000T0000Z-140308T1200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 323 PM HST FRI MAR 7 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM HST SATURDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM HST SATURDAY. * WINDS...WEST 35 TO 50 MPH WITH HIGHER GUSTS. * TIMING...UNTIL 2 AM HST. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH-PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ DEJESUS
614 WWHW70 PHFO 081222 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 222 AM HST SAT MAR 8 2014 ...WIND ADVISORY EXPIRED FOR THE BIG ISLAND SUMMITS... HIZ028-081330- /O.EXP.PHFO.WI.Y.0015.000000T0000Z-140308T1200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 222 AM HST SAT MAR 8 2014 ...WIND ADVISORY HAS EXPIRED... WINDS AT THE SUMMITS OF THE BIG ISLAND REMAIN BELOW ADVISORY LEVEL. THEREFORE THE ADVISORY IS ALLOWED EXPIRED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 7, 4:00 AM HST, 48 minutes earlier.
Area forecast discussion, Mar 7, 4:00 AM HST, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST FRI MAR 7 2014 .SYNOPSIS... SOUTHWEST WINDS WILL STRENGTHEN AS SHOWERS INCREASE AHEAD OF A FRONT APPROACHING FROM THE NORTHWEST. THE FRONT ITSELF WILL BRING HEAVIER RAIN AND NORTHERLY WINDS FROM THIS AFTERNOON INTO SATURDAY. TRADE WINDS WILL RETURN AFTER THE FRONT PASSES...FOCUSING SHOWERS ONTO WINDWARD SLOPES INTO TUESDAY. MORE TYPICAL TRADE-WIND WEATHER WILL PREVAIL AROUND THE MIDDLE OF THE WEEK...BUT ANOTHER FRONT MAY APPROACH KAUAI BY NEXT FRIDAY. && .DISCUSSION... PREVAILING WINDS AROUND THE MAIN HAWAIIAN ISLANDS CONTINUED THEIR TRANSITION TO SOUTHWEST FLOW...BUT SPEEDS SHOWED LITTLE INCREASE YET. LAND BREEZES ALSO WERE PRESENT...IF UNEXCEPTIONAL. THE AIR MASS CONTINUED TO MOISTEN FROM THE SOUTHEAST AT THE LOWEST LEVELS...WHILE CLOUD LAYERS AT SEVERAL HIGHER LEVELS APPROACHED FROM THE WEST AND SOUTHWEST. THE INVERSION BECAME MORE COMPLEX. SHOWERS REMAINED MORE ACTIVE THAN THEY WERE 24 HOURS AGO...SOME ORGANIZING INTO BANDS OR STREETS ROUGHLY PARALLEL TO THE PREVAILING SOUTHWEST FLOW. HOWEVER...OVERALL COVERAGE WAS QUITE UNEVEN. OAHU RECEIVED SIX-HOUR ACCUMULATION APPROACHING AN INCH IN PLACES...WHILE KAUAI REMAINED VERY NEARLY DRY...AND MOST OF THE OTHER ISLANDS VARIED BETWEEN THESE EXTREMES. NONETHELESS...THE FRONTAL CLOUD BAND APPROACHING FROM THE NORTHWEST STILL PROMISED SIGNIFICANT...AND PERHAPS LOCALLY HEAVY...RAIN FOR MOST OF THE STATE LATER TODAY. ALOFT...EXTREMELY BROAD TROUGHING PREVAILED OVER MOST OF THE CENTRAL NORTH PACIFIC OCEAN JUST NORTH OF THE ISLANDS...THOUGH THE DEEPER LOW REMAINED MUCH FURTHER TO THE NORTH. GUIDANCE AGREED REASONABLY WELL THAT THE TROUGH WILL SHARPEN MODESTLY THROUGH THE DAY AND INTO TONIGHT AS A MASSIVE RIDGE BUILDS OVER THE WEST COAST OF NORTH AMERICA. THE SHARPER TROUGH WILL PROVIDE INCREASED SUPPORT FOR THE FRONT APPROACHING THE ISLANDS. THIS SUPPORT WILL FOCUS A BIT TOO FAR TO THE NORTHEAST TO BE OPTIMAL FOR THE STATE...BUT STILL SHOULD BE MORE THAN ENOUGH TO ENHANCE RAINFALL LOCALLY. SIMILARLY...STABILITY PROBABLY WILL NOT FALL LOW ENOUGH TO SUPPORT THUNDERSTORM DEVELOPMENT HERE. HEAVIER RAIN WILL ACCOMPANY THE FRONT ITSELF AS IT MOVES ACROSS THE STATE FROM THIS AFTERNOON INTO SATURDAY...BUT THE RAGGED LEADING EDGE OF THIS FEATURE PROBABLY WILL MAKE THE TRANSITION RATHER GRADUAL. FROM AN EULERIAN PERSPECTIVE...IT MAY JUST SEEM THAT SHOWERS BECOME MORE FREQUENT AND HEAVIER WITH TIME. ON THE OTHER HAND...THE BACK EDGE OF THE BAND WAS BETTER DEFINED...LIKELY REPRESENTING A MORE NOTICEABLE CHANGE TO A COOLER AND DRIER AIR MASS WHEN IT ARRIVES. NORTHERLY WINDS FOLLOWING THE FRONT WILL BECOME NORTHEASTERLY FAIRLY SOON...CARRYING ANY LINGERING MOISTURE ONTO WINDWARD SLOPES THROUGH THE REST OF THE WEEKEND...ESPECIALLY OVER THE BIG ISLAND...CLOSE TO THE DISSIPATING BOUNDARY. BRIEF MID-LEVEL RIDGING ALOFT WILL PASS OVERHEAD FROM SUNDAY INTO MONDAY...AND THEN A TROUGH ALOFT WILL DIG DOWN EAST OF THE STATE FROM MONDAY INTO TUESDAY...PROVIDING SUPPORT FOR ANOTHER APPROACHING FRONT. GUIDANCE HAD BEEN PORTRAYING THIS FEATURE AS WEAK FOR SOME TIME NOW...BUT RECENTLY IT SUGGESTED THAT THE FRONT MAY NOT EVEN REACH THE ISLANDS...ONLY GATHERING MOISTURE AND LIMITED SUPPORT FOR ENHANCED PRE-FRONTAL SHOWERS. CERTAINLY THIS SCENARIO WAS MORE COMPATIBLE WITH TRADE WINDS CONTINUING THROUGH THURSDAY...AS THE MODELS HAD BEEN SHOWING. IN ANY CASE...SHOWER ACTIVITY WILL TREND TOWARD CLIMATOLOGY THROUGH THE MIDDLE OF THE WEEK AS THE LINGERING MOISTURE IS RAINED OUT OR BLOWN AWAY TO THE SOUTHWEST. RECENT RUNS HAD STARTED AGREEING THAT ANOTHER FRONT MAY APPROACH KAUAI FROM THE NORTHWEST BY NEXT FRIDAY. && .MARINE... A LARGE NORTHWEST SWELL WILL BUILD ACROSS THE ISLANDS THROUGH THE DAY...AND THEN PEAK ABOVE WARNING LEVELS TONIGHT OR SATURDAY. ADVISORY-LEVEL CONDITIONS MAY ARRIVE EARLIER IN THE DAY TODAY. BASED ON THE DIFFERENT TIMING ACROSS THE STATE...THE HIGH SURF WARNING IS SET TO BEGIN LATE THIS MORNING. ADVISORY-LEVEL SURF MAY REACH WEST-FACING SHORES OF THE BIG ISLAND BY SATURDAY. A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR LARGE COMBINED SEAS OVER EXPOSED COASTAL WATERS. THESE CONDITIONS LIKELY WILL CONTINUE INTO SUNDAY...BEFORE SUBSIDING BELOW 10 FEET. && .AVIATION... SHOWERS AHEAD OF A FRONT...MOVING UP FROM THE SW...CONTINUE TO BRING PERIODS OF MVFR CONDITIONS...MAINLY TO MAUI COUNTY TERMINALS. THE APPROACHING FRONT IS EXPECTED TO CARRY HEAVY SHOWERS WITH EMBEDDED MVFR CONDITIONS TO THE SMALLER ISLANDS THROUGHOUT THE DAY...BEGINNING ON KAUAI BY 2100Z. AIRMET SIERRA IS UP FOR MTN OBSC OVER MAUI COUNTY DUE PASSING SHOWERS AHEAD OF THE FRONT. AS THE FRONT APPROACHES...THIS MAY NEED TO BE EXTENDED TO ACCOUNT FOR LOWER VIS AND CEILINGS FROM THE EMBEDDED HEAVY SHOWERS. AIRMET TANGO IS IN PLACE FOR TEMPO MOD TURB N AND NE OF KAUAI THROUGH MAUI COUNTY. AS THE FRONT APPROACHES THE ISLANDS AND THE INVERSION ERODES...CONDITIONS ARE EXPECTED TO END BY 2200Z. AIRMET ZULU FOR MOD RIME ICING WILL GO INTO EFFECT AT 1600Z OVER KAUAI...FOR LAYERS 140-FL200. THIS AIRMET IS EXPECTED TO EXTEND EASTWARD AS THE FRONT MOVES OVER OAHU...WITH ICING CONDITIONS LIKELY TO BEGIN BY 2200Z FOR LAYERS 140-FL200. FOR BIG ISLAND...VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING FROM 10 AM THIS MORNING TO 6 AM HST SUNDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-WINDWARD HALEAKALA. SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 6 AM HST SUNDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS. && AVIATION...EATON REST...RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 3:30 PM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 60 hr |
| Mar 7, 3:30 AM HST | Small Craft Advisory | HFO | 60 hr | |
| Mar 7, 4:32 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 7, 6:06 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 7, 7:27 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.